Hail, Will
- When
- June 22, 11:55 AM CST to 11:56 AM CST
- Where
- Will County, Manhattan
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.420, -87.980
Scattered severe thunderstorms moved across portions of northeast Illinois during the afternoon of June 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered severe thunderstorms moved across portions of northeast Illinois during the afternoon of June 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 22, 11:43 AM CST, 12 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1243 PM CDT Mon Jun 22 2020 .MESOSCALE DISCUSSION... 1034 AM CDT Earlier convective complex which pushed across Iowa and east of the river earlier this morning has more or less fizzled this morning. ILX's morning sounding shows why--limited elevated instability (less than 1000 J/kg), somewhat dry air through much of the atmospheric column, and veered and rather weak low-level wind fields. It does look like there may be a small MCV associated with this system's remnants pinwheeling towards the Wisconsin state line but this feature will shortly exit out area. Based on latest observations and satellite trends, it does appear as if our far northwest locales may remain socked in with cloud cover today and have commensurately knocked high temperatures down by several degrees north and west of a Rochelle to Waukegan line. A northwest to southeast arcing band of elevated convection-- likely associated with broad but rather modest isentropic upglide maximized along the 305 K theta surface (roughly 750 mb). This activity will shortly be pushing out of our region through 11 AM to noon. Recent visible satellite loops suggest the southern half of our CWA will clear out into the early-afternoon hours. Temperatures are jumping into the lower 80s as a result. Given the clearing here, have nudged high temperatures up (with quite the thermal gradient now in our Max Temperature grid from northwest to southeast). Dewpoints in the upper 60s and lower 70s, combined with the warming temperatures are starting to support building instability, with recently-analyzed MUCAPE values starting to push north of 2000 J/kg and this appears to be where the threat for strong-severe storms may end up focusing this afternoon and evening, roughly near and south of I-80. With the airmass destabilizing into central Illinois, already seeing more agitated cumulus along a remnant outflow boundary from near Gibson City to Taylorville. While convective evolution today still isn't clear cut, it does appear as if a region of showers and storms may start to develop near this enhanced convergent zone through early-mid afternoon as MLCINH continues to erode. We may also see a second area of storms begin to cluster/congeal across eastern Iowa in the vicinity of a cold front. There are signs that this western activity may begin to organize into an MCS through the late-afternoon, before moving into our region into the early- evening. With the potential for convection to get going rather early this afternoon in central Illinois and into our southern zones, there's some uncertainty regarding how this alters the environment ahead of any potential complex this evening. While any of these storms could pose a downburst and hail threat, deep layer shear is expected to still be on the lower side of things, likely favoring more of a multi-cell cluster mode with a potential for sporadic damaging wind gusts and perhaps a few quarter-size hail reports. Mid-level lapse rates and fairly warm 500 mb temperatures will likely work against much updraft augmentation. If this activity gets widespread enough, it could convectively overturn the atmosphere sufficiently to ultimately curtail much of a wind threat with any MCS activity pushing out of Iowa this evening. So, still some questions to shake out here over the next few hours, although trends are starting to show their hand here it seems. Updated products have been transmitted. Carlaw && .SHORT TERM... 230 AM CDT Through Tuesday... A messy weather pattern is in store, quickly gleaned at by an investigation of national radar mosaics early this morning, giving a peak into the plethora of larger and mostly smaller scale forcing mechanisms. The story seems to be that many places will see thunderstorms today. Some of these could be strong to severe, with damaging winds, hail, and heavy rain. But the question becomes when these occur and how many rounds at occur at any given location. Much still hinges on how the current precipitation knocking on our door behaves this morning, and thus mesoscale monitoring will be prudent today as confidence on the evolution is still on the lower side. Deep, though not super strong southwest flow is in place to the south of a closed upper low across western Ontario. Ongoing activity across WI/northeast IA/SW MN is in the right entrance of the upper jet on the SE flank of the upper low, also in area of robust 925-850 mb frontogenesis. These key features will track northeast overnight into early Monday. An instability gradient does exist on the eastern fringes of the ongoing complex which would suggest that the deeper layer support will begin to wane as it approaches, and you can see that activity is largely outflow driven. We also continue to see the northern fringes of the complex across WI continue to wane as it encounters weaker instability that is reflective of our area. Corfidi vectors on the southern portions of this complex slow considerably and thus do not suggest a rapidly forward propogating MCS, but the outflow boundary will be knocking at the door this morning and in the next few hours. Meanwhile, lower level warm/moist advection continues to suggest that additional development will remain focused in this axis upstream of the area overnight on the southern fringes of the complex across Iowa. This is more apparent where we see cloud tops continue to cool while across IL/WI they are warming (though not all cores are warming). The trouble is that short term guidance develops an MCV (or several) and spread northeast into at least a portion of the area this morning. Would envision at least some of this activity surviving into Illinois at least, which would likely contain thunder when it arrives before further weakening -- again with weaker instability. We would envision things still percolating this morning should the northern MCV continue trucking along. Confidence on coverage of this is low, but you can see continued development across NE MO and central IA in an apparent warm advective regime (SW-NE movement) that some short term guidance weakens while others plow it right on through. The other concern is the later arrival the more daytime warming could enhance this first wave closer to Chicago. The airmass across northeast Illinois and northwest Indiana is largely unchanged from the past few days with plentiful low level moisture contributing to widespread 250-750 MUCAPE J/Kg + instability type atmosphere (vs. 2000 J/Kg at KDVN at 00z). Mid level lapse rates are not as impressive as the mid levels have been fairly disturbed the past few days with convection in the area. The airmass should continue to destabilize quickly today, but contingent on the impacts of the morning convection. Still, forecast soundings do generally depict fairly quick recovery both this morning, and then again a pretty solid recovery this afternoon as this morning activity is coming through somewhat early. The MCV and remnant outflow boundaries will provide additional foci today once the aforementioned upstream shortwaves arrive and localized shear enhancement. Two additional stout shortwaves exist across the south central Plains and another back across central Nebraska. These will be our features of interest for later today as the round the base of the trough, drumming a bit of surface low along the front to our northwest. It is this upstream that brings a contingent, but more concerning severe weather threat. Areas to the southeast of morning convection -- favored along and southeast of I-55 and maybe a bit further north, appear to be undisturbed (largely) by any morning convection. Outflow from the morning will enhance convergence in this corridor, and combined with increasing high PWAT air, boundary parallel shear and slow corfidi vectors, suggest a potential heavy rain/localized flooding corridor, also augmented by any enhanced lower- mid level flow which could support a higher concern for stronger winds than the weaker deep layer shear environment would suggest. Multicell clusters are also likely later today, and thus locally damaging winds or some hail may be possible. Continued cyclonic flow this evening with the actual cold front would suggest some additional showers mid to late evening, though we may be fairly worked over by then and coverage may be low. An entirely different weather pattern arrives on Tuesday behind the departing cold front. Gusty northwest winds will usher in a cooler airmass. Steepening low level lapse rates will support showers with the upper low in the afternoon. Skinny CAPE and even possibly a weak lower level CAP keep thunder chances low. KMD && .LONG TERM... 153 AM CDT Tuesday night through Sunday... The Great Lakes will remain beneath slow- moving upper-level troughing in the middle of the week allowing for a continuation of overall pleasant conditions. Highs and lows Wednesday should top off right around 80 / 60, respectively, with light northwesterly winds. A lake breeze with muted inland penetration should allow for locally cooler temperatures along the shore line especially in northwestern Indiana. Scattered afternoon showers and perhaps a weak thunderstorm are possible during the afternoon hours as a shortwave embedded in the broad troughing aloft swings through the western Great Lakes. Thursday and Friday, the upper-level pattern will transition into a more summer-like regime with zonal to at times anticyclonic flow over much of the United States. As such, low- level flow will become south/southwesterly enabling the return of warm and moist conditions. Ensemble model guidance suggests chances for showers and thunderstorms will increase markedly Friday night onward. Borchardt && .AVIATION... For the 18Z TAFs... 1243 PM...Primary forecast concerns include... Scattered thunderstorms this afternoon into this evening. Wind directions through late evening. Low mvfr...possible ifr...cigs tonight/Tuesday morning. Isolated thunderstorms are developing along a pnt/jot line early this afternoon and scattered thunderstorms are expected across much of the area though only medium confidence for both timing and coverage. There could be additional thunderstorms developing from outflow boundaries making for a challenging forecast. If current activity continues to increase in coverage...some timing tweaks will be needed. Convective activity should slowly diminish through the mid evening hours with some showers still possible into the early morning hours. Prevailing wind directions are expected to settle on a south/ southwest direction this afternoon but some westerly winds are possible across the northwest cwa. Some gusts into the mid/upper teen kt range are possible as well. As thunderstorms increase in coverage and outflows form...wind directions will become problematic and some east/southeast wind directions are possible. Winds may become light and variable for a time this evening ahead of a cold front that will shift winds to the northwest late this evening or early Tuesday morning. Wind directions will remain northwest into Tuesday with speeds 10-15kts and possibly some higher gusts Tuesday afternoon. Much of the guidance is showing low mvfr cigs developing by late this evening and continuing through sunrise Tuesday morning. Its possible ifr cigs develop but confidence is low. These cigs will lift through mvfr and into low vfr mid morning Tuesday. There will be a chance for some showers Tuesday afternoon. cms && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
421 AM CDT Mon Jun 22 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-230930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
421 AM CDT Mon Jun 22 2020 /521 AM EDT Mon Jun 22 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited hail risk...up to penny to quarter size.
Limited damaging wind risk...up to 60 mph.
Limited Flooding Risk.
DISCUSSION...
Several periods of thunderstorms will impact the area today.
The first will effect northern Illinois mid morning through early
afternoon. Severe weather is not expected with this first round.
A more organized area of thunderstorms is possible mid to late
afternoon into the early evening. 3 pm to 10 pm CDT is the highest
concern window. Damaging winds and locally heavy rain are the main
hazards.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Wednesday through Sunday...
Limited Thunderstorm Risk.
DISCUSSION:
Isolated afternoon thunderstorms are possible Wednesday and
Thursday. Additional storms chances exist late Friday into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed mid to late afternoon through mid evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 20 to 25 mph increasing to
30 to 35 mph mid to late afternoon.
LMZ740>745-230930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
421 AM CDT Mon Jun 22 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited hail risk...up to penny size.
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Wednesday through Sunday...
Limited Thunderstorm Risk.
KMD
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
1233 PM CDT Mon Jun 22 2020
ILZ106-107-221800-
Southern Will IL-Northern Will IL-
1233 PM CDT Mon Jun 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILL COUNTY UNTIL
100 PM CDT...
At 1233 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elwood, or near Channahon, moving northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Joliet, Lockport, New Lenox, Mokena, Frankfort, Ingalls Park,
Manhattan, Elwood, Rockdale, Preston Heights and Fairmont.
Including the following interstates...
I-55 between mile markers 243 and 246.
I-80 between mile markers 132 and 142.
I-355 between mile markers 1 and 5.
This includes... Chicagoland Speedway...Route 66 Raceway and Joliet
Slammers Baseball.
LAT...LON 4147 8791 4141 8790 4132 8811 4140 8822
4162 8800 4156 8791 4147 8788
TIME...MOT...LOC 1733Z 225DEG 16KT 4140 8810
CarlawThe Chicago radar (KLOT), 22 km away, was scanning. The volume nearest the first event began at 17:54 UTC.
5 hail, 3 thunderstorm wind, 2 flood. Local standard time, as filed.
A tree was snapped near its base near 80th Avenue and Route 30.
Four semi truckers were blown over along Interstate 55 near the Arsenal Road Interchange.
Several roads were closed due to mainly minor flooding in Lombard. A car was reported stalled in high water near Main Street. Rainfall of 1.76 inches was measured in 25 minutes.
Flooding of ditches, fields, and some residential roads was reported in and east of the Paxton area. Rainfall of 3.03 inches was measured in 3 hours, three miles south of Paxton.
Several tree limbs were blown down in the Mount Prospect area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896127, 896126, 896128, 896615, 896627, 896612, 896610, 896632, 896629, 896628.